Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 8, NWS San Angelo, TX

April 5, 201612 counties in Texas

NWS San Angelo, TX issued this red flag warning at Apr 5, 2016, 4:36 AM CDT for 12 counties in Texas. It took effect at Apr 5, 2016, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2016, 4:36 AM CDT (09:36 UTC)
In effect from
Apr 5, 2016, 12:00 PM CDT
Expired
Apr 5, 2016, 8:00 PM CDT
In force
8 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 92 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4068 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS84 KSJT 050936
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 AM CDT TUE APR 5 2016

...RED FLAG WARNING THIS AFTERNOON AND EVENING...

.THE COMBINATION OF GUSTY SOUTH WINDS...RELATIVE HUMIDITY VALUES
OF 15 TO 20 PERCENT...WARM TEMPERATURES AND DRY VEGETATION WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA NORTHWEST
OF A BAIRD TO ROBERT LEE TO MERTZON LINE...AND ACROSS NORTHWESTERN
CROCKETT COUNTY.

TXZ072-051045-
/O.CAN.KSJT.FW.A.0006.160405T1700Z-160406T0100Z/
TOM GREEN-
436 AM CDT TUE APR 5 2016

...FIRE WEATHER WATCH IS CANCELLED FOR TOM GREEN COUNTY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED WITH GUSTY SOUTH
WINDS AND DRY AIR AND MAY BE NEAR CRITICAL AT TIMES. HOWEVER...
WIND SPEEDS SHOULD LARGELY REMAIN BELOW RED FLAG CRITERIA.

$$

TXZ049-054-064-065-071-076-098-099-113-114-127-128-060100-
/O.UPG.KSJT.FW.A.0006.160405T1700Z-160406T0100Z/
/O.NEW.KSJT.FW.W.0008.160405T1700Z-160406T0100Z/
FISHER-NOLAN-STERLING-COKE-IRION-CROCKETT-HASKELL-THROCKMORTON-
JONES-SHACKELFORD-TAYLOR-CALLAHAN-
436 AM CDT TUE APR 5 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR 

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH WINDS OF 20 TO 25 MPH AT THE 20 FT LEVEL...WITH
  GUSTS OF 30 TO 35 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. USE EXTRA CAUTION TO 
  PREVENT ACCIDENTAL FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 5, 3:56 AM CDT, 40 minutes earlier.

Area forecast discussion, Apr 5, 3:56 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
356 AM CDT TUE APR 5 2016

.SHORT TERM...
(Today and Tonight)

Critical fire weather conditions are expected across our northern
and far western counties this afternoon and early evening.

A vigorous shortwave upper trough over the northern/central Rockies
will dive southeast across the northern and central Plains later
today and tonight. A surface low pressure wave will develop along
the southeastward advancing cold front in southeastern Colorado this
afternoon, and then move southeast across the Oklahoma Panhandle
this evening. With tightening surface pressure gradient, south winds
will increase and become gusty by midday today and continue into
this evening. With ample sunshine, temperatures will be warm today
with afternoon highs expected to be in the mid 80s across much of
our area.

The aforementioned cold front will advance southeast across our
northern and central counties overnight. Gusty north winds will
develop behind the front across our northern counties toward
morning.

.LONG TERM...
(Wednesday through Tuesday)

The longer term portion of the forecast has some continuity with
the models through the weekend, but by next week the GFS and the
ECMWF begin to show some important differences. Passage of an
upper level trough to the north of the area on Wednesday will
drive a cold front through the area by Wednesday afternoon. Air
mass behind the front is not significantly colder, but should drop
afternoon highs back into the 70s for many locations.

Both the GFS and the ECMWF show a weak shortwave moving across the
area for late Friday. Most of the energy with this system remains
well to the west, and low level moisture will be scarce. But both
models also continue to break out convection with fairly
impressive mid level lapse rates and moisture making up for some
of the differences. Will not go as high of PoP's as the models are
showing now, but will mention isolated showers and storms over the
western and southwestern portions of the area for Friday and
Friday Night. If low level moisture makes it into the area even
faster than expected, may have to increase chances even more.

A deeper upper level trough tries to become established over the
Southwest US for the week, with models suggesting another
shortwave possible for Sunday and Monday. Hard to pin down right
now, but Sunday Night may end up with the best chances. Given the
model differences, will not jump on next week quite yet. But would
not be surprised to eventually need to add rain chances for next
week as we get closer to the event and the models settle down.

&&

.FIRE WEATHER...
The primary area of concern for critical fire weather conditions is
roughly northwest of a Baird to Robert Lee to Mertzon line, and
across northwestern Crockett County. Across this area, south winds
at the 20 ft level will increase to (and slightly above) 20 mph by
shortly after Noon, with gusts of 30-35 mph. Combined with afternoon
relative humidity values dropping to between 15 and 20 percent, this
will result in critical fire weather conditions in an area
characterized by above normal Energy Release Components. With these
and collaborative considerations, we are upgrading the Fire Weather
Watch to a Red Flag Warning. The Red Flag Warning is in effect from
1 PM to 8 PM.

Elevated fire weather conditions are expected on Wednesday,
especially during the late morning and early afternoon hours.
Winds will shift to the north with the arrival of a cold front late
tonight and early Wednesday morning, and gusty north winds will
occur behind the front during the morning and early afternoon hours.
This will be combined with poor overnight recovery of relative
humidity values and dry air invading the area behind the cold front.
The primary time frame of concern is during the late morning and
afternoon hours, when relative humidity values will drop to/below 20
percent and winds will remain gusty. Wind speeds are expected to
decrease during the middle to late part of the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 85  57  76  50 /   0   5   5   0
San Angelo 	 87  58  78  49 /   0   0   0   0
Junction 	 83  57  79  46 /   0   0   5   0

&&

.SJT Watches/Warnings/Advisories...
Fire Weather Watch from noon CDT today through this evening for
Callahan-Coke-Crockett-Fisher-Haskell-Irion-Jones-Nolan-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&

19/07/19
Hazardous weather outlook, Apr 4, 2:53 PM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT MON APR 4 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
253 PM CDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF GUSTY SOUTH WINDS...RELATIVE HUMIDITY VALUES
OF 15 TO 20 PERCENT AND VERY DRY VEGETATION WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ALONG AND WEST OF A CROSS PLAINS TO
SAN ANGELO TO OZONA LINE TUESDAY AFTERNOON AND EVENING. ALSO, NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY...ESPECIALLY
ACROSS THE BIG COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.